Science News
from research organizations

Burst spinal artery aneurysm linked to Ecstasy use

Date:
July 4, 2014
Source:
BMJ-British Medical Journal
Summary:
Taking the street drug Ecstasy could lead to a potentially fatal weakening and rupture of the spinal cord artery, doctors warn. Posterior spinal artery aneurysms -- a blood-filled swelling of the spinal cord artery, caused by a weakening and distension of the vessel wall -- are rare, with only 12 cases reported to date. But all of them caused spinal bleeding which affected the function of the spinal cord. Doctors discovered one of these aneurysms in a previously healthy teenager who had taken Ecstasy or MDMA.
Share:
       
FULL STORY

Taking the street drug Ecstasy could lead to a potentially fatal weakening and rupture of the spinal cord artery, doctors have warned in the Journal of NeuroInterventional Surgery.

Posterior spinal artery aneurysms -- a blood-filled swelling of the spinal cord artery, caused by a weakening and distension of the vessel wall -- are rare, with only 12 cases reported to date. But all of them caused spinal bleeding which affected the function of the spinal cord.

Doctors discovered one of these aneurysms in a previously healthy teenager who had taken Ecstasy or MDMA.

The morning after the night before, he woke up with headache, neck pain and muscle spasms. After a week these symptoms suddenly took a turn for the worse, accompanied by nausea, prompting him to seek help at his local emergency department.

A week later the teen was transferred to a specialist neurosurgical unit for further investigations, which revealed an aneurysm, measuring 2 x 1 mm, on the left side of the spinal cord artery at the back of his neck.

The aneurysm was successfully removed, along with the weakened portion of the artery. The teen made a full recovery, with no lasting nerve damage.

But the authors reiterate that Ecstasy use has already been linked to severe systemic and neurological complications, including stroke, inflammation of the arteries in the brain (vasculitis) and internal brain bleeds.

And now, posterior spinal artery aneurysm can be added to the list, they say.

The drug acts on the sympathetic nervous system, sparking a sudden hike in blood pressure, as a result of the surge in serotonin it releases. And this could make any pre-existing aneurysms or other arterial abnormalities prone to rupture, they warn.


Story Source:

The above post is reprinted from materials provided by BMJ-British Medical Journal. Note: Materials may be edited for content and length.


Journal Reference:

  1. J. Johnson, S. Patel, E. Saraf-Lavi, M. A. Aziz-Sultan, D. R. Yavagal. Posterior spinal artery aneurysm rupture after 'Ecstasy' abuse. Case Reports, 2014; 2014 (jul02 2): bcr2014011248 DOI: 10.1136/bcr-2014-011248

Cite This Page:

BMJ-British Medical Journal. "Burst spinal artery aneurysm linked to Ecstasy use." ScienceDaily. ScienceDaily, 4 July 2014. <www.sciencedaily.com/releases/2014/07/140704134810.htm>.
BMJ-British Medical Journal. (2014, July 4). Burst spinal artery aneurysm linked to Ecstasy use. ScienceDaily. Retrieved July 31, 2015 from www.sciencedaily.com/releases/2014/07/140704134810.htm
BMJ-British Medical Journal. "Burst spinal artery aneurysm linked to Ecstasy use." ScienceDaily. www.sciencedaily.com/releases/2014/07/140704134810.htm (accessed July 31, 2015).

Share This Page: